Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Detroit, MI

June 14, 2000Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 14, 2000, 3:24 PM EDT for Lenawee County, Michigan. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 3:24 PM EDT (19:24 UTC)
Expired
Jun 14, 2000, 4:00 PM EDT
In force
36 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:35 PM EDTThunderstorm Wind 52 EBritton, MI
Jun 14, 3:53 PM EDTThunderstorm Wind 50 EAdrian, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 141927 COR
SVRDTX
MIC091-142000-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
324 PM EDT WED JUN 14 2000

CORRECTED PATH AND TIME OF STORM MOTION


THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 400 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF BRITTON...OR 11 MILES EAST OF
  ADRIAN...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MACON BY 345 PM

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING HAIL *UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:41 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 14, 2:41 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
241 PM EDT WED JUN 14 2000

MODELS IN PRETTY DECENT AGREEMENT IN THE SHORT TERM. UPPER ENERGY
LIFTS OUT ACROSS THE NORTHERN GREAT LAKES TONIGHT...BUT WITH ANOTHER
POTENT UPPER TROF DIGGING IN THE HIGH PLAINS BY FRIDAY. AT THE
SURFACE...COLD FRONT GOES THRU TONIGHT...WITH RETURN FLOW QUICKLY
RE-ESTABLISHED THURSDAY NIGHT. EVALUATING PRECIP CHANCE IS THE MAIN
CHALLENGE THIS PERIOD... WITH THE EMPHASIS ON TONIGHT BEFORE/WITH
FROPA...THEN IN THE RETURN FLOW THU NIGHT/FRI.

TSRA GOT GOING AROUND MIDDAY ALONG DIFFERENTIAL HEATING BOUDNARY IN
WESTERN INDIANA. THIS HAS ALREADY MOVED IN TO SE LOWER MI. ADDL
ACTIVITY/DEVELOPING SQUALL LINE WL MOVE IN FROM IL/INDIANA DURING
THE EVENING AS STRONG SW WINDS ADVECT IN THE NECESSARY INSTABILITY.
NO NEED TO GET FANCY WITH A WATCH IN PROGRESS...WILL GO CATEGORICAL
POPS FOR ENTIRE CWA AND MINIMIZE TIMING WORDING. SOME EXCESSIVE RAIN
PROBLEMS POSSIBLE WITH TRAINING ALONG SW/NE ORIENTED LINE
SEGMENTS...WITH URBAN AREAS MOST VULNERABLE. THINGS WL WIND DOWN
TONIGHT AS FRONT EXITS.

COOLER LESS HUMID AIR FILTERS IN THU...ALTHOUGH NOT EXACTLY AM
ARCTIC BLAST. COOLER AIR AT MID LEVELS WL ALLOW SOME INSTABILITY TO
REMAIN...AND THE CHANCE OF SHRA IN THE CURRENT FORECAST LOOKS GOOD.
PLENTIFUL MOISTURE WL LINGER BELOW 750MB. ABOUT 300 J/KG AVBL...
MAINLY UNTIL MID AFTERNOON. WITH SUNSHINE SOMEWHAT LIMITED BY QUITE
A BIT OF CU...FWC TEMPS LOOKS A BIT TOO WARM.

RETURN FLOW RESUMES THU NIGHT. 850MB JET CONVERGENCE FOCUSES IN ERN
NE/WRN IOWA TO START THE EVENING...MOVES EAST ACROSS IOWA DURING THE
EVENING...AND WEAKENS AS IT MOVES INTO THE WRN LAKES BY FRI MORNING.
ETA/NGM BOTH BRING LIGHT PRECIP INTO THE SAGINAW VALLEY LATE. AT THE
MOMENT...WL LET THAT CHANCE SLIDE INTO FRIDAY MORNING...AND LEAVE
THU NIGHT DRY. OTHERWISE LOOKING FOR PARTLY CLOUDY NIGHT. WINDS
SHOULD STAY UP...KEEPING TEMPS AT OR ABOVE FWC.

THOSE 70 DEW POINTS SHOULD MAKE A RETURN FRIDAY...WITH CORRESPONDING
INSTABILITY UP TO 2500 J/KG. TEMPS WL LIKELY CLIMB ABOVE GUIDANCE IN
THIS AIRMASS...JUST LIKE THEY/VE DONE THE LAST TWO DAYS. WL FAVOR
SCT WORDING AGAIN IN THE ZFP FOR FRIDAY...WITH THE BEST CHANCE LATE
IN THE DAY...AS UPPER FORCING BECOMES MORE IMPRESSIVE.

EXTENDED...QUITE A BIT OF DISAGREEMENT AMONG THE MODELS REAGRDING
TIMING OF VARIOUS FORCING MECHANISMS. MODEL CONSENSUS INDICATES THAT
THE MAIN COLD FRONT WL GO THRU FRIDAY NIGHT...WL CONTINUE LIKELY
POPS THERE. STILL THINK MRF IS OVERLY AGGRESSIVE WITH SFC LOW MOVING
THRU NORTHERN LAKES FRIDAY NIGHT...ALTHOUGH MRF IS TRENDING TOWARD
THE OTHER MODELS. A SECONDARY FRONT AND ASSOCIATED UPPER TROF WL
SWING THRU SATURDAY...SO WL GO A CHC OF SHRA ALL DAY. ANY WAVE ALONG
THIS FRONT SUN/MON IS PROGGED TO STAY WELL SOUTH AND EAST OF MI.
HIGH PRESSURE WL BUILD IN FOR SUN/MON...DRY AND PLEASANT WEATHER
EXPECTED. RETURN FLOW ON TAP FOR MIDDLE PART OF NEXT WEEK...WITH A
CHANCE FOR SHRA/TSRA WED AS A COLD FRONT APPROACHES.

.DTX...NONE.

ZOLTOWSKI

In the hours before

Special weather statement, Jun 14, 11:50 AM EDT, 3 hours 34 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-150800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT WED JUN 14 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER ALL OF SOUTHEAST
MICHIGAN THIS AFTERNOON AND THIS EVENING. SPOTTER ACTIVATION MAY BE
NEEDED.

THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON
WILL BE AROUND THE TRI CITIES...AND ALONG AND SOUTH OF A LINE FROM
SANDUSKY TO HOWELL. AFTER 2 PM...STORMS WILL BECOME MORE WIDESPREAD
OVER THE SOUTH SECTIONS OF THE AREA...AROUND DETROIT AND PONTIAC.
THEN...AFTER 4 PM...ANOTHER ROUND OF STORMS WILL MOVE IN FROM
WESTERN LOWER MICHIGAN...AHEAD OF A COLD FRONT THAT WILL BE MOVING
THROUGH THE WESTERN GREAT LAKES. THIS ACTIVITY WILL AFFECT A LARGER
PORTION OF SOUTHEAST MICHIGAN DURING THE LATE AFTERNOON AND THROUGH
THIS EVENING. THESE STORMS WILL EXIT TO THE EAST SHORTLY AFTER
MIDNIGHT.

THE SCATTERED THUNDERSTORMS DURING THE EARLY PART OF THE DAY WILL
MOVE NORTHEAST AT 40 MPH AND WILL BE CAPABLE OF WIND GUSTS AROUND 60
MPH AND HAIL AROUND 1 INCH IN DIAMETER. BY LATE AFTERNOON AND INTO
THIS EVENING...A NORTH TO SOUTH LINE OF STORMS WILL MOVE FROM WEST
TO EAST AT 40 TO 50 MPH. WIND GUSTS AROUND 60 MPH...AND POSSIBLY
GRE1ATER...WILL BE THE MAIN THREAT WITH THIS ACTIVITY...BUT SOME HAIL
UP TO 1 INCH DIAMETER IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR
LATER FORECAST UPDATES.

BT/GROVER
Special weather statement, Jun 14, 2:31 PM EDT, 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-150800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
231 PM EDT WED JUN 14 2000

...SEVERE THUNDERSTORM WATCH 451 IS IN EFFECT FOR ALL OF SOUTHEAST
MICHIGAN UNTIL 8 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SEVERE THUNDERSTORM WATCH 451 IS IN EFFECT FOR ALL SEVENTEEN
COUNTIES IN SOUTHEAST LOWER MICHIGAN...

MIDLAND...       BAY...          SAGINAW....
HURON...         TUSCOLA...      SANILAC...
SHIAWASSEE...    GENESEE...      LAPEER...
ST CLAIR...      LIVINGSTON...   OAKLAND...
MACOMB...        WASHTENAW...    WAYNE...
LENAWEE...       MONROE...

THIS INCLUDES THE CITIES OF...SAGINAW...BAD AXE...FLINT...PORT
HURON...ANN ARBOR...ADRIAN...AND ALL OF METRO DETROIT.

SPOTTER ACTIVATION IS REQUESTED.

NUMEROUS STRONG TO SEVERE THUNDERSTORMS DEVELOPED THIS AFTERNOON IN
NORTHERN INDIANA AND OHIO. THESE STORMS WILL MOVE NORTHEAST AT 40
MPH ACROSS MUCH OF SOUTHEAST MICHIGAN. SEVERE THUNDERSTORMS WILL
PRODUCE WIND GUSTS TO 70 MPH...AND HAIL AS LARGE AS GOLFBALLS.
LOCALLY HEAVY RAIN COULD ALSO CAUSE ISOLATED FLOODINRG PROBLEMS...
ESPECIALLY IN URBAN AREAS.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR LATER STATEMENTS AND WARNINGS.

ZOLTOWSKI

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:37 PM EDTSevere Thunderstorm WarningDTXWayne38 min
Jun 14, 3:07 PM EDTSevere Thunderstorm WarningDTXMacomb38 min
Jun 14, 3:37 PM EDTSevere Thunderstorm WarningDTXMonroe23 min
Jun 14, 4:03 PM EDTSevere Thunderstorm WarningDTXMacomb57 min
Jun 14, 4:53 PM EDTSevere Thunderstorm WarningDTXGenesee67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.